My 4-month old daughter has acid reflux. She was prescribed Prevacid three weeks ago as she was still irritable after 4-6 weeks of Zantac. After she started Prevacid she was less irritable but developed side-effects including giving up napping during the day and green, mucus-like foul smelling stool (started this week). Oh yeah, she also has a milk protein based sensitivity. My wife is still nursing but has given up all dairy and dairy-like foods. Any help as to what this may mean or if this is serious?
I'm not a doctor, but based on what I know about Clostridium Difficile Infection, I would ask them to check to see if she has this bacterial infection. People of all ages (including infants and children) can get it and may have green and/or mucous in stools, foul smelling stools, diarrhea, etc. (I had this at age 50 at the same time my mother, 81 at the time, had it....so I have read a lot about it and gone with my mother to multiple doctors. )
New research shows that Prevacid, etc. can upset the natural balance of bacteria in the digestive system and make a person more prone to C. Diff. infection.
Not to frighten you--but C. Diff. can be serious and in some cases, life-threatening. Do not delay--get your daughter in for a stool specimen as soon as possible (like, if there is a reliable clinic you can get to, go there NOW.) Insist she be tested. This is not a well-understood illness and I was lucky, because my Mom had it first and so I knew what the signs and symptoms were. I still had to be a very persistent advocate, to the point of almost being obnoxious, to get the diagnosis and proper treatment.
Meanwhile, your wife should not eliminate dairy altogether---Have her eat yogurt that has "live and active cultures" listed on the label (and eat it 3-6x a day.) The good bacteria helps counter the bad bacteria. Also, check your grocery to see if they carry a drink called kefir. It has good bacteria in it.
The treatment for C. Diff. is antibiotic therapy, and the sooner it is started, the better. Also, do not give her anything like Lomotil/Immodium right now until you know whether she has C. Diff. The diarrhea is nature's way of getting rid of the toxin (that the C.Diff. produces) and you don't want to keep that toxin in the body (which taking Lomotil does) where it can cause harm.
Also, C. Diff. is infectious---Wash hands thoroughly (2X the birthday song) and sanitize anything that gets contaminated with stool with a bleach solution (1 part bleach to 10 parts water)
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.